Entry 10: Anemia takes over.

posted 2000-May-7

2000-May-7 : It's been a while since my last update. I'm about to begin week 4 of the treatment. My current troubles are anemia, continued nausea, and lack of appetite.

Anemia is a diminished amount of red blood cells, caused during the treatment by the ribavirin. I have been increasingly out of breath doing minor tasks (like walking up a flight of stairs) and this seriously affects my general activity level. A good example is going to Lisa's architecture studio, which is on the third floor. Climbing the first set of stairs makes me breath hard. Climbing the second puts me SERIOUSLY out of breath. Starting in on the third flight my legs start to burn anaerobically from a lack of oxygen (like I've been running hard for a while) and I have to stop at the halfway landing because I'm feeling light-headed and nauseated. All from slowly walking up 3 floors!

I had my 2-week bloodwork and a meeting with the doctor this past Wednesday. I told him about my out-of-breathness and he pulled out the CBC results. My hemoglobin level was at 11.1--the doctor said that normal hemoglobin levels are around 12.5, but in previous blood tests I've had between 14 and 15. This means that while my current level isn't dangerously low, it is a significant drop for me. Based on this and my experiences, I was instructed to skip the ribavirin for the day and reduce my dosage from 1200mg (6 capsules daily) to 1000mg (5 capsules daily). And so I have.

On a side-note regarding the dosage, the recommended transition point is 75kg--below it take 5, above it take 6. In looking at my weight on the scale (182 pounds, a 6 pound drop from 2 weeks ago!) he calculated my weight to be 76kg. However, in retrospect I realize he used the scale's markings incorrectly for the conversion, since 76kg is about 167 pounds. So I'm clearly over the transition point. I'll discuss this with my new/old doctor when I arrive in Philadelphia in a week at my 4 week checkup. I'm not too concerned because reading the (actually informative!) medical information which comes with the Rebetron, I saw that the ribavirin builds up over a 4-week period and its half-life in the blood is about 15 days. So even if I am underdosed, it's only by a little bit, for a rather short while. And frankly, my blood could use the oxygen.

Kaye Lermitte
11:34AM ET
2000-May-14
Gavin, you are a real inspiration! We look forward to seeing you next week! Love, Aunt Kaye
Jules, the wanna-be kistner
12:38PM ET
2000-Jun-02
Well, this is the first time I checked out this amazing site (I always have to see what links are at the footers of people's e-mails). Gav-stron, you amaze me. You have such a great attitude about this all (which studies have proven can make SUCH the difference in one's quality of life) and your disemmination of information to friends and family and your sharing of your experiences with other people in similar situations is quite admirable. Perhaps you can collaborate with a writer sibling of yours and make a book?
Keep the cranberry juice flowing and if you and Lisa need a getaway anytime soon perhaps I can introduce you to some of my newfound LA friends (I saw David Hasselhoff just the other day). Maybe Refinery could send you out for some California smog I mean SUN. Doubt that the smog would be too good for you. But consider yourself welcome at any time.
To end this, as New kids on the Block once said..."Hang tough" (that was them, wasn't it?). Thinking much about you! Love, Jules
net.mind details other résumé contact
Phrogz.net